NRAS
22,831 members26,541 posts

Methotrexate, good or bad?

Diagnosed with RA over 2 years ago I was put on Methotrexate. It didn't suit and I went onto rituximab infusions which, so far, are working well. A few weeks ago I was hospitalised with severe breathing difficulties and the question was asked as to whether or not the Methotrexate has contributed to the reduction in lung function. I hope to find out when I meet with a specialist consultant in mid January.

Has anyone else experienced similar?

6 Replies
oldestnewest

.

Kindly consider checking out orchidcass77, Brenda1952. 😌 🙏 🍀 🌺 🌞

Wishing you easy breathing. 🌬 💨

.

🎄 🔖 🎁 🎅 ❄️ ☃️ 🌨 2️⃣0️⃣1️⃣8️⃣ 🎉 🥂 🍾 😘 💋

.

1 like
Reply

Hiya Brenda. Sorry to hear you're having severe breathing difficulties, that must be concerning to say the least. I've not had any breathing difficulties in 8 years of being on MTX, that is except for chest troubles from colds & a pneumothorax years ago, it is a pet subject of mine though having had a lung op though so I'm risking boring you a bit, sorry.

You don't say when MTX was stopped, that may have some influence on any potential damage caused directly by it I would think. There is a condition caused by MTX, though usually it happens not long after starting it, it's called methotrexate induced pneumonitis, it's an inflammatory problem & can be very serious. Have they mentioned it could be an airways problem (bronchial) rather than lung? This is unfortunately common in RD, or common if we have any breathing issues should I say, though not always diagnosed until we actually have breathing difficulties, not until it comes to a head so to speak. Also, lung nodules can occur whether on MTX or any other DMARD. Of course there are breathing conditions caused by the disease rather than any med, as can lung issues happen which are completely unrelated to the disease, COPD (Chronic Obstructive Pulmonary Disease) emphysema & such, asthma or smoking related ones. Pleurisy is a common respiratory condition with RD as it's inflammatory. There's also ILD (Interstertial Lung Disease), it's been discussed here before, maybe use the Search box to look at past posts.

If there's anything more specific than mentioned just pm me. I'm sure it will become clearer once lung function tests are completed (if further ones are needed) & any imaging, CT &/or HRCT scans, thought necessary to help determine the cause. It's good you're being seen promptly, it's not something you want to be worried about longer than you need to is it?

4 likes
Reply

Hello Brenda

sorry you've had this problem.

yes I've experienced similar, hospitalised with breathing difficulties, sweating at night.

took a few days to find the problem as they were doing tests for pneumonia. They fetched the rheumatologist when everything was inconclusive. Methotrexate induced. Now on rituximab and suphasalazine.

lungs did get better after a year on steroids.

they couldn't be completely sure if it was the methotrexate or the humira as there are known incidences with both. However, they put methotrexate down and taken me off both.

I'm sure you'll be ok and they will most likely try a different drug to go with the retuximab.

good luck and let me know if you would like to, love jean x happy healthy new year.

1 like
Reply

Thank you so much Jean, your experience gives me some hope, I'll let you know how I get on with the specialist.

A happy and healthier new year to you and yours

Regards

Brenda x

Reply

Hi Brenda

I have been on MTX for a couple of years now and it has given me my life back.

I have RA with lung involvement - it is thankfully v mild.

I was put on Azathioprine to begin with but it did not work for me. The next step was MTX but the head of Rheumatology told me there was a risk that MTX may cause problems and that this was now doubled because I have lung involvement with my RA. The compound risk was less than 5% so I agreed to taking it.

I was told that if I developed a persistent dry cough that I was to stop MTX straight away, go down to my GP and get a chest x-ray as a matter of urgency.

I was also told that the risk of methotrexate induced pneumonitis was highly unlikely to appear after the first few months of taking MTX.

A friend of mine ended up with Pleurisy - as nomoreheels mentioned there is a link with RA and she has RA and was at the time taking MTX. She fully recovered, and moved on to Biologics. She is no longer 'allowed' to take MTX.

Joy

1 like
Reply

Thank you for the info, much appreciated.

Reply

You may also like...